Review: Treatment of anorexia nervosa in the context of transsexuality: A case report

This is a depressing study. The main conclusion I get from it is that we need a better health care system.

The patient in this case is a 19 year-old American trans woman (born male) who developed a severe eating disorder when she decided to dress and live as a woman.

She became malnourished and ill and was hospitalized. During her treatment, she became upset as she gained weight and was afraid she would look masculine. She said she would be willing to gain a healthy amount if it would be on her hips and breasts.

When her testosterone levels returned to normal, hair began growing on her face and legs again. The patient began to exercise secretly and stopped gaining weight.

The hospital discussed gender transition with her, including the risks of treatment. She agreed to try hormone blockers and was given a three month dose of leuprolide. She was also given the androgen blocker spironolactone. After this, the patient progressed well and gained enough weight to leave the hospital.

During follow-up, the patient continued to gain weight until she began working. She lost weight while working, but was able to stabilize her weight with the help of a dietitian.

The patient was referred to an endocrinologist and a center for transgender youth for estrogen therapy and gender transition. She lost her health insurance coverage and could not afford to follow-up with transition.

Short-term hormone therapy helped this trans woman to recover from an eating disorder that made her seriously ill, but it’s unclear what will happen to her without health insurance.

It is important to remember that this is just a case study. This is only one individual; the relationship between eating disorders and gender dysphoria is complicated. We can only come to limited conclusions from any one person’s story.

I will be reviewing more case studies of eating disorders and gender dysphoria. At this point, the main conclusion I can draw is that each case is individual.

The hormone treatment in this case was not the standard cross-sex hormone treatment for people with gender dysphoria. We can not, therefore, draw conclusions about the standard hormonal treatment for trans women.

In addition, the hormone treatment the patient received in this case would not work for everyone. Leuprolide can decrease bone density which may be a problem for malnourished patients with eating disorders. In this case the doctors decided that it would be only used for a short time and the benefits outweighed the risks.

The doctors speculate about the possibility that the androgen blockers caused the patient to gain weight under the skin rather than at the belly and that this may have made her look more feminine.

It is also possible that leuprolide itself had an effect on the eating disorder. Leuprolide is a puberty blocker and eating disorders develop at puberty; perhaps when you block puberty, you block something that causes disordered eating. For example, estrogen may play a role in eating disorders and leuprolide blocks estrogen as well as testosterone.

The bottom line is that this trans woman developed a life-threatening eating disorder when she decided to live as a woman. During recovery she was distressed by the idea of looking more masculine as she regained a healthy weight. Puberty blockers and androgen blockers helped her to regain a healthy weight. Her weight was stable at follow-up, but she lost her health insurance and it is unclear what will happen to her.

More from the authors’ discussion of the case:

“Because her identity as TS [transsexual] and desire to appear more feminine were inextricable from her disordered eating, we felt that her recovery from her ED [eating disorder] would be aided by supporting her gender transition. After consulting the Endocrine Society Guidelines on Treatment of Transsexual Persons and discussing treatment possibilities with experts in transsexual youth, medical treatment options included cross-hormone (i.e., estrogen) therapy (which would also suppress testosterone release) and/or suppression of testosterone with GnRH agonists with or without the use of spironolactone as an antiandrogen agent. Treatment with cross-hormone therapy requires close follow-up with an endocrinologist familiar with this treatment; the children’s hospital to which DS was admitted is not a site experienced in cross-hormone therapy for transsexual youth. For this reason, GnRH agonist therapy with spironolactone was chosen to suppress testosterone at the level of the pituitary and delay resurgence of testosterone-related changes until the patient could access appropriate TS medical care and follow-up.

To our knowledge, there are no studies describing the patterns of weight gain in TS patients who receive antiandrogens in comparison to those who do not. However, studies of antiandrogen use for other medical conditions have shown that patients receiving antiandrogens tend to gain subcutaneous adiposity, as opposed to primarily intra-abdominal adiposity gained by patients not on antiandrogens. One could theorize that this subcutaneous pattern of weight gain would be more tolerable to MtF transsexual patients who strive for a more feminine appearance, which would support the use of GnRH agonists in these patients. This is an interesting area for future inquiry.

Possible adverse effects of GnRH agonists include decrease in bone density. This is of particular concern in malnourished patients, as malnutrition alone can adversely affect bone density. This potential drawback of GnRH therapy for DS was discussed at length as a team, and it was determined that the benefits of GnRH use outweighed the risks for two primary reasons: (1) the expected duration of GnRH therapy was brief, as it was being used as a bridge to initiation of cross-hormone therapy; and (2) suppression of DS’s testosterone level would likely facilitate her willingness to achieve weight restoration. In studies of malnourished patients with low bone density, weight restoration is the most important factor in improving bone density. Spironolactone was added to DS’s therapy regimen for additional anti-androgen effects. This medical plan enabled DS to continue to improve her nutritional status while avoiding the unwanted increase in testosterone and consequent physical changes.”

Original Source:

Treatment of anorexia nervosa in the context of transsexuality: A case report by Ewan LA, Middleman AB, Feldmann J. in Int J Eat Disord. 2014 Jan;47(1):112-5.

Advertisements